Results 1 to 8 of 8

Thread: What dose of steroid works without too many side effects?

  1. #1
    Join Date
    Jun 2008
    Location
    Quincy Ma
    Posts
    505
    Thanks
    2
    Thanked 15 Times in 14 Posts

    Default What dose of steroid works without too many side effects?

    Hey all -
    Just wondering what dose of Prednisone some of you are on that DOESNT cause side effects. I asked my rhuemie today if the 20mg/day I was taking was enough to cause side effects and he said, "Oh yes" and will look into decreasing next month. How much are you on WITH plaquenil to keep symptoms at bay? Evrytime I try to taper off, I get sick again. But that was without Plaquenil. Maybe soon I can go off?
    I dont want to get fat is the bottom line....vain, I know. But like some other women on this site, I have a past with an eating disorder, and though it is completely under control, I am always SOOO weight concious. The past month though, I swore if the prednisone made me better I would DEAL with the weight. Whats the point of being thin if youre in bed all the time?? lol
    Just wondering what evryone's dose is that keeps them "normal"... (lol on the normal...? whats normal?)
    Thanks
    Love Lauri
    PS - WHEN (after how long) does the prednisone start to cause moon face, wight gain, etc. Im starting my second month of 20 mg perday.
    THanks for any help....
    For God has not given us a spirit of fear; but of power, love and a sound mind. 2 Timothy 1:7

  2. #2
    Join Date
    Jun 2008
    Location
    Way too sunny Sacramento, CA area
    Posts
    56
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I have the same concerns as you except I'm already fat. LOL! I just don't want to gain more weight. I went undiagnosed diabetic for about 5 years and the insulin resistance was killer- I could not lose weight. It took regular 30 mins/day exercise just to keep from gaining- and that was with a 1200 calorie diet. I lost 30 lbs when I got my glucose levels under control 2 years ago, but the drug I was on is notorious for causing weight gain and eventually I gained it all back +10. I'm about 80 lbs overweight now and I know that the pain I have and the lifestyle I can live is complicated by my weight. So I'd love to know the answer to your question too.

  3. #3
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,751
    Blog Entries
    10
    Thanks
    1,610
    Thanked 928 Times in 590 Posts

    Default

    20 mg/day is a pretty low dosage. Prednisone does not always cause the moon face or weight gain. My best friend has been on Prednisone for 15 years and it did the exact opposite for her (she lost weight and her face thinned out).
    There is no way of knowing how the Prednisone will affect you, when or if you will get the moon face, or when or if you will gain weight. I would assume that, the higher the dose, the faster the effects. As I mentioned, you are on a pretty low dose right now.

    You are correct, however, that for those of us who have suffered eating disorders, our image of ourselves pre-occupies us to an unhealthy extent. But, we had to make a decision about our health vs our body image. Like you said, what good is it to be thin when you are in bed or in the hospital???
    It is best to take your medications. When the symptoms become manageable and under control, the Prednisone can be tapered and, whatever changes it made to your body will reverse back to normal.

    Peace and Blessings
    Saysusie
    Look For The Good and Praise It!

  4. #4
    Join Date
    Jul 2008
    Posts
    1
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    You know I have been on 15-20 mg for 2 months and was thinking although I feel hungrier my close are feeling looser? I did not get the puffy face and I think it has taken so much of my inflamation down that I "feel" thinner?

    You do have to watch cravings and over eating but heck who doesn't? I am so happy with the improvement in my pain that I am worried about removing the prednisone. I do hope the methotrexate kicks in soon (allergic to plaquinil) and I won't need it but we will see!

    Good luck,
    Dawn

  5. #5
    Join Date
    Jun 2008
    Location
    Quincy Ma
    Posts
    505
    Thanks
    2
    Thanked 15 Times in 14 Posts

    Default

    Hi Dawn and welcome!
    I forgot I wrote this post, it was a while ago. So its funny, the SAME thing happened to me!! I have gained three lbs (but also JUST got my period - so thats average for me with waterweight). So i think I have lost weight as well! My face is ROUND anyway, so yes, its a bit rounder. But, I have to say its been OK. THis is with eating ice cream every night!!
    Like you, I think that inflammation being gone makes a big difference. Also, being active again - up and about - is making a difference too! I was literally DEPLETED of all energy, and could barely make it to the bathroom some day. So, even though Im not out for a run every night, Im FAR more active....
    Im afraid, too, to go off the prednisone. Apparently, I may be starting Imuran next week, to get off of the prednisone. I am FAR more afraid of that...Has the methotrexate made you sick? Just curious...
    Thanks for the reply!
    Lauri
    For God has not given us a spirit of fear; but of power, love and a sound mind. 2 Timothy 1:7

  6. #6
    Join Date
    Sep 2006
    Location
    Minnesota
    Posts
    1,368
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Lauri, my rheumy told me that whatever side effects you might be prone to seem to go away at less than 10mg. But, as Saysusie said, not everyone has the same side effects - or any, for that matter. Others - insomnia, pufferfish face, hunger - and for all there is a risk of loss of bone density when you're on prednisone. The approach, I think, is generally to try to get you on a steroid-sparing drug (like Imuran) so you can stop taking prednisone, or only need a low dose.

    Glad you don't seem to be having the moon-face issue! Hope it's helping with your symptoms.

    Jody
    "If you trust Google more than you trust your doctor than maybe it's time to switch doctors."

  7. #7
    Join Date
    Jun 2008
    Location
    Quincy Ma
    Posts
    505
    Thanks
    2
    Thanked 15 Times in 14 Posts

    Default

    Thank you Jody -
    For both replies (Imuran post, too). Yeah, I wrote this post before I found out I would be possibly put on Imuran. I go on Monday, so we'll see. Im glad to hear you didnt have many side effects either. Shingles stink - big time - Ive had them a couple of times, believe it or not. So, thats probably a stong possibility for me. Oh well, I just have to focus on feeling better - thats whats important. I totally trust my rheumie, he is really thorough, so if he wants me off prednisone, then I guess thats what I will do.
    Im going to get me hair done today (color). I call it having my hair "gently kissed by the sun" lol...Even though I have it kissed all winter long too!! Im a blonde, so I need to have it done every few months. I read ALOT of people lose their hair with Imuran, though no one here has said that has happened to them. Im keeping my fingers crossed and trying to keep it in the day. What the heck, I LOVE hats and scarfs anyway!! Aaahhh...life is an experience, no?
    Love Lauri
    For God has not given us a spirit of fear; but of power, love and a sound mind. 2 Timothy 1:7

  8. #8
    Join Date
    Sep 2008
    Posts
    13
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    When I took prednisone; I bloated up like the Goodyear Blimp. I am only 5'1" and have always been thin.
    When I stopped it; the 20# disappeared FAST! It was actually funny! People would ask me what kind of diet I was on to lose 20# in a week! :lol:

    Other times when I've taken it; I did NOT gain weight. It's never boring.

    ~GingerKat

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •